Alert archive / Indiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 47, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Apr 19, 2002, 1:34 PM CDT for Gibson County, Indiana. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 19, 2002, 1:34 PM CDT (18:34 UTC)
- Expired
- Apr 19, 2002, 2:00 PM CDT
- In force
- 26 min
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
County Gibson County, IN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 19, 1:45 PM CDT | Hail 0.75 | Oakland City, IN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 6.6 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 72 J/kg
- Mixed-layer CIN
- -393 J/kg
- Mixed-layer LCL
- 1390 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KPAH 191834
SVRPAH
INC051-191900-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
132 PM CDT FRI APR 19 2002
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN GIBSON COUNTY IN SOUTHWEST INDIANA
* UNTIL 200 PM CDT
* AT 132 PM CDT...THE PUBLIC REPORTED A LINE OF SEVERE THUNDERSTORMS
FROM PATOKA TO 9 MILES EAST OF FORT BRANCH...MOVING EAST AT 15 MPH.
THIS STORM PRODUCE UP TO DIME SIZE HAIL 7 MILES SOUTH OF FORT
BRANCH AT 120 PM.
* SEVERE THUNDERSTORMS WILL BE...
OVER OAKLAND CITY AT 155 PM CDT
* LOCATIONS IN THE WARNING INCLUDE PRINCETON
DAMAGING WIND IN EXCESS OF 60 MPH IS LIKELY. FOR YOUR PROTECTION MOVE
TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR LARGE HAIL. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PADUCAH.
LAT...LON 3841 8774 3818 8753 3821 8744 3821 8733
3838 8732 3839 8744 3849 8749What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 2:14 AM CDT, 11 hours 20 minutes earlier.
Area forecast discussion, Apr 19, 2:14 AM CDT, 11 hours 20 minutes before
AREA FORECAST DISCUSSION...CORRECTION NATIONAL WEATHER SERVICE PADUCAH KY 214 AM CDT FRI APR 19 2002 TRICKY FORECAST WHEN IT COMES TO TIMING OF WAVES OF PRECIPITATION. 00Z 500MB HAS QUAD STATE STILL UNDER THE INFLUENCE OF THE SOUTHEAST RIDGE. WEAK LOW OVER NEVADA WITH TROUGH OVER THE WEST. 850 INFORMATION HAS +10 DEW POINTS OVER THE AREA. SURFACE FRONT AT 06Z RUNNING FROM CENTRAL WISCONSIN...TO OTM TO CENTRAL KANSAS. 07Z RADAR HAS ISOLATED SHOWERS DEVELOPING NEAR STL. THERE ARE SOME DIFFERENCES IN THE WAY THE MODELS ARE HANDLING THE LOW OVER THE WESTERN US. THIS SHOULD START TO MOVE OUT ON SATURDAY AS STRONGEST WINDS MOVE THROUGH BASE OF THE TROUGH. AVN IS DEEPER WITH THE SYSTEM THAN THE ETA/MESO ETA. THE AVN CONTINUES THIS TREND OF KEEPING THE SYSTEM DEEPER THROUGH AT LEAST SUNDAY MORNING....RESULTING IN A STRONGER SURFACE SYSTEM. AT THIS TIME...FEEL THAT THE AVN IS A BIT TOO STRONG AND WILL GO WITH THE ETA/MESO ETA MODEL FOR SPECIFICS...ALTHOUGH GENERALLY THEY ARE SIMILAR OVER OUR REGION. THE QUAD STATE REALLY STAYS UNDER THE INFLUENCE OF THE SOUTHEAST RIDGE FOR MOST OF THE EVENT. THE PAST SEVERAL DAYS HAVE BEEN SPENT TRYING TO DETERMINE IF THE FRONT WILL MAKE IT THROUGH THE AREA. THIS IS STILL A QUESTION EVEN IF ALL OF THE MODELS AGREE THAT IT WILL PUSH SOUTH...BUT ONLY FOR ABOUT 24 HOURS. THE INFLUENCE OF THE RIDGE WILL MAKE THE SOUTHERN PROGRESS DIFFICULT...HOWEVER...THE MOVEMENT MAY THEN BE TIED MORE TO THUNDERSTORM OUTFLOW THAN THE SYNOPTIC PATTERN. THE LOCATION OF OUTFLOWS IS DIFFICULT TO DETERMINE AT THIS TIME. THINKING AT THIS TIME WILL BE CLOSE TO THE ETA. FRONT MOVES INTO THE NORTHERN SECTIONS OF THE CWA TONIGHT...AND SOUTH OF THE AREA SATURDAY NIGHT. AS MAIN WAVE MOVES OUT OF THE SOUTHWEST...THIS FRONT RETURNS AS A WARM FRONT DURING THE DAY ON SUNDAY. WILL ATTEMPT TO KEEP BEST POPS CLOSE TO FRONT THROUGH THE FORECAST AND WILL MAKE SOME MODIFICATION TO THE POPS OF THE GOING FORECAST. SPC HAS US IN A SLIGHT RISK TODAY. MUCH OF THIS WILL BE DETERMINED BY THE AMOUNT OF SUNSHINE. LITTLE OR NO CAP TODAY SO MODELS PRODUCE PRECIP EARLY. BUFKIT SOUNDINGS HAVE RAIN OVER MUCH OF THE AREA BY 15Z. RECENT TRAINING SUGGESTS THAT WHEN THE MODELS HAVE DEEP MOISTURE...AS THEY DO TODAY...THEY TEND TO PRODUCE TOO MUCH RAIN TOO SOON. WE WILL FOLLOW THIS THINKING KEEPING MOST OF THE PRECIP IN THE AFTERNOON TODAY...ESPECIALLY SOUTH. CAPES WILL THEN BE HIGHER THAN MODEL FORECAST. MULTICELLS EXPECTED WITH SOME HAIL...AND DAMAGING WIND THREAT WITH LOTS OF DRY AIR AT 700 MB. AFTER THAT...CHANCE CATEGORY...UNTIL SATURDAY NIGHT. AS MAIN SYSTEM MOVES THROUGH...850 THETA-E ADVECTION IS VERY STRONG OVER THE AREA. PRECIPITABLE WATER IS FORECAST TO BE AROUND 1.5 INCHES FOR THE ENTIRE EVENT...SO HEAVY RAINFALL POSSIBLE WITH ANY CONVECTION. HEAVY RAINFALL WILL BE DISCUSSED IN HAZARDOUS WEATHER OUTLOOK. ON SUNDAY CURRENT TREND LOOKS GOOD...BUT WILL TRY TO MENTION MAINLY MORNING WORDING FOR THE NORTHERN GROUPS...AS SURFACE LOW AND COLD FRONT PUSH THROUGH THE SOUTHERN SECTIONS DURING THE AFTERNOON. TEMPERATURES WILL HAVE SOME MINOR MODIFICATIONS...BUT WILL CONTINUE TO KEEP SUNDAY COOLER THAN NEW MAV. .PAH...NONE. PS...COR SPC OUTLOOK AREA
In the hours before
Local storm report, Apr 19, 9:09 AM CDT, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
909 AM CDT FRI APR 19 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0820 AM THOMPSONVILLE IL 1.00 INCH HAIL
04/19/02 FRANKLIN REPORTED BY STORM
SPOTTERSpecial weather statement, Apr 19, 11:33 AM CDT, 2 hours 1 minute before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-192300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1133 AM CDT FRI APR 19 2002 ...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA... THREATS... A SLIGHT RISK OF SEVERE THUNDERSTORMS REMAINS OVER THE ENTIRE REGION THIS AFTERNOON AND TONIGHT. HEAVY RAINFALL IS LIKELY WITH THE STRONGER STORMS. DISCUSSION... A COLD FRONT...WHICH EXTENDED FROM THE GREAT LAKES...ACROSS CENTRAL ILLINOIS AND MISSOURI...INTO OKLAHOMA AT MIDDAY...IS EXPECTED TO REACH AN EVANSVILLE INDIANA TO CARBONDALE ILLINOIS BY SATURDAY MORNING. SCATTERED SHOWERS AND THUNDERSTORMS REMAIN POSSIBLE ACROSS THE REGION TODAY. SOME OF THE STORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING AS THE COLD FRONT APPROACHES THE AREA. A MODERATELY UNSTABLE ATMOSPHERE...COMBINED WITH WEAK TO MODERATE WIND SHEAR...MAY ALLOW FOR SEVERE STORMS TO DEVELOP. THE THREATS FROM THE STORMS WILL BE BOTH LARGE HAIL AND DAMAGING WIND. IN ADDITION... DUE TO ABUNDANT MOISTURE...HEAVY RAIN IS LIKELY WITH THE STRONGER STORMS. STORM MOVEMENT WILL BE EAST-NORTHEAST AT 30 TO 35 MPH. SPOTTER ACTIVATION... SPOTTERS SHOULD REMAIN ALERT SHOULD ACTIVATION BE REQUESTED THIS AFTERNOON OR TONIGHT. OUTLOOK FOR THE WEEKEND... THE COLD FRONT WILL SLOWLY MOVE THROUGH THE AREA SATURDAY...WITH THE MAIN STORM SYSTEM HEADING ACROSS THE REGION ON SUNDAY. THUS...THE THREAT FOR SEVERE THUNDERSTORMS AND HEAVY RAIN WILL PERSIST DURING THE WEEKEND. && PRESLEY
Local storm report, Apr 19, 1:31 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
131 PM CDT FRI APR 19 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0120 PM FORT BRANCH IN 0.75 INCH HAIL
04/19/02 GIBSON REPORTED BY GIBSON COUNTY
SHERIFFS OFFICENearby
Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.